NICU Medication Errors: Identifying a Risk Profile for Medication Errors in the Neonatal Intensive Care Unit

TA Stavroudis; AD Shore; L Morlock; RW Hicks; D Bundy; MR Miller

Disclosures

J Perinatol. 2010;30(7):459-468. 

In This Article

Results

Study Population

A total of 6749 NICU medication error reports were submitted by 163 facilities to MEDMARX during the study period. Patient and facility characteristics are shown in Table 3 .

Error Categories

The majority of errors were Category C errors (Figure 1). Potential errors (Category A) comprised 7% (420/6749) of the total number of submitted records. Twenty-four percent of actual errors (1529/6329) did not reach the patient (Category B). Seventy-two percent (4556/6329) of actual errors did not result in harm to the patient (Categories C–D). Four percent of actual errors (244/6329) resulted in permanent harm, necessity to provide an intervention to sustain life, or patient death (Categories E–I). A small proportion of all harmful errors (Categories E–I) resulted in fatality (0.4%, 1/244).

Node of Error, Types of Error, and Causes of Error

Administering errors were involved in 48.2%. of all medication error reports (Table 4). Fourteen percent of errors involved mistakes in the prescribing phase, 11.9% in the dispensing phase, and 18.4% of errors involved the transcription phase of medication use. Few medication error reports cited monitoring errors (1.4%).

Ninety-one percent (n=6143) of submitted medication error reports cited one error type, whereas 2.3% of reports (n=156) did not indicate an error type. Improper dose and quantity of medication, defined as any dose or strength of medication that differs from the prescribed order (including incorrect dispensing of medication), was involved in 26.9% of medication errors. Failure to administer an ordered dose (omission error) and incorrect administration time of medication (wrong time) yielded 18.6 and 17.6% of the medication errors, respectively.

One cause of error was reported in 73.7% of submitted error reports (n=4975); two causes of error in 20.2% reports (n=1364); and three or more causes of error in 3.7% reports (n=248). Few (2.4%) reports did not cite an error cause (n=162). The most frequently cited cause of error was human factors (68.4%, 7704/11260). In these human factors, human performance deficit (n=4768) and transcription error (n=870) were the most commonly cited cause of error. Stress and high workload was the least commonly cited error cause (n=49). A sample of medication error descriptions for harmful error categories is shown in Table 5 .

Outcomes and Actions taken after Medication Errors

Of the 1788 reports that provided information regarding patient outcomes, the majority indicated that the patient needed increased monitoring or hospitalization (40.9%), drug therapy changed or initiated (31.8%), or increased diagnostic testing (21.8%). Airway compromise or resuscitation was reported in 1.3% of cases. Examples of patient outcomes included the necessity for checking drug or glucose levels more frequently than required, intubating and ventilating patients who otherwise did not need these interventions, and prolonged hospital stays because of drug omissions and changes in the clinical status of the patients as a result of the error.

Of the 2706 reports that included information regarding actions taken as a result of the error, 48% of cases informed the staff who made the initial error, and 17.5% of cases informed other staff also involved in the error. The patient's physician was informed of the error in 8.7% of cases, and the patient's caregiver was informed in 2.8% of cases. Education and training was provided in 12.3% of cases, and policy and procedure modification was reported in 1.2% of cases.

Medications Involved in Errors

A total of 342 different medications were identified by the error reports (Table 6). The majority of reports (91.8%) cited only one medication; 7.1% involved two medications; 1.1% included three or more medications. ISMP High-Alert Medications were cited in 1487 (22.0%) reports. Total parenteral nutrition (TPN) was the most frequently cited (n=410) ISMP High-Alert Medication, followed by fat emulsions (n=351), and fentanyl (n=169). Electrolytes, caloric, and water balance agents (28.1%), anti-infective agents (26.7%), and central nervous system agents (14.5%) were the most frequently reported AHFS classification system categories. The most frequently cited drugs were gentamicin (8.8%), ampicillin (5.6%), TPN (5.5%), and fat emulsions (4.7%).

Risk Factors for Harmful Medication Errors

There was no association between age and reported medication errors that resulted in harm (Table 7 , P=0.11). Factors that were more likely to result in harmful medication errors included use of ISMP High-Alert Medications, errors occurring in the prescribing phase of medication processing, or equipment/delivery device failures (P≤0.05). No other causes of error were significantly related to harm. Errors occurring in the transcribing and documenting phase were less likely to result in harm (P<0.01).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....